Medical News Today: Is it safe to mix aspirin and ibuprofen?

Taking aspirin and ibuprofen at the same time can cause side effects. The safety of mixing these drugs depends on the reasons why people are taking them.

Aspirin and ibuprofen are both pain relievers from the same family of medicines known as non-steroidal anti-inflammatory drugs, or NSAIDs.

Because they are from the same family of drugs, aspirin and ibuprofen have the same potential side effects. Taking them together may increase the risk of these side effects.

This article will look at what people use aspirin and ibuprofen for, if they can ever take them together, and what the alternatives are.

Overview

Aspirin ibuprofen tablets
Taking aspirin and ibuprofen together may increase the risk of side effects.

The pain relievers aspirin and ibuprofen are both classed as NSAIDs and so have similar side effects.

They can be purchased over the counter and used separately to treat mild pain. Over-the-counter uses of aspirin and ibuprofen include the relief of:

Both drugs are also used to treat long-term medical issues, such as osteoarthritis and rheumatoid arthritis.

Doctors often prescribe aspirin to people who have had a heart attack or suffer from a heart condition called angina. It is also used to prevent heart attacks in people who have risk factors for heart disease and to prevent strokes.


Thank you for supporting Medical News Today

Can I take aspirin and ibuprofen together?

Aspirin ibuprofen can cause stomach issues
Stomach problems are a common side effect of NSAIDs.

If a person is already taking aspirin for aches and pains in an analgesic dose, then also taking ibuprofen does not make sense. Taking ibuprofen as well could increase their chances of side effects.

If someone is taking aspirin in low doses to prevent heart attacks, they may be able to take ibuprofen periodically for aches and pains, such as headaches and muscle aches.

Common side effects of NSAIDs include:

If a doctor has prescribed aspirin to someone to help prevent a heart attack, then taking ibuprofen at the same time for pain relief can interfere with the benefits of aspirin for the heart.

But the periodic or occasional use of ibuprofen should not prevent the beneficial effects of aspirin.

Some people should avoid NSAIDs altogether, including those who:

  • are allergic to aspirin or ibuprofen
  • have asthma
  • have uncontrolled high blood pressure
  • have severe liver or kidney disease
  • have a bleeding disorder
  • are pregnant or breastfeeding

Aspirin is also not suitable for children and young people under 16 years of age.

How long after taking aspirin can I take ibuprofen or vice versa?

Many people may choose not to mix aspirin and ibuprofen because of the increased chance of side effects, while others will do so despite the risk.

For people who take aspirin to protect the heart or to prevent a stroke, the Food and Drug Administration (FDA) recommend that ibuprofen for pain relief should be taken 8 hours before immediate-release aspirin or 30 minutes afterward.

However, the FDA also recommend that people who want to take both should contact their doctor for more information on the timings of when to take these two medicines so that both remain effective.


Thank you for supporting Medical News Today

What if I take aspirin and ibuprofen together by accident?

Aspirin ibuprofen swollen feet
A person should see a doctor if they experience swollen hands or feet.

If a person has taken aspirin and ibuprofen together by accident, they may experience side effects. Making a note of side effects is important.

Most of the time, people can manage any side effects at home in the following ways:

  • Indigestion: An antacid can ease discomfort caused by indigestion.
  • Nausea: Sticking to simple meals and avoiding rich or spicy foods can help.
  • Vomiting: Small, frequent sips of water can help ward off dehydration.
  • Wind: Smaller meals than usual that do not contain foods, such as pulses, lentils, beans, and onions, can help reduce flatulence.

If a person has any of the following serious side effects, they should report them to a doctor straight away:

  • red, blistered, and peeling skin
  • coughing up blood, or blood in the urine, stool, or vomit
  • yellow skin or eyes, as this can be a sign of liver problems
  • painful joints in the hands and feet, as this can be a sign of high levels of uric acid in the blood
  • swollen hands or feet

A severe allergic reaction is an emergency that needs immediate medical attention. The signs are:

  • itchy, red, swollen, blistered, or peeling skin
  • wheezing
  • tightness in the chest or throat
  • trouble breathing or talking
  • swelling of the mouth, face, lips, tongue, or throat

    What can I take instead of aspirin and ibuprofen?

    The best medication to take for pain depends on the type of pain a person is experiencing.

    Acetaminophen is often a good choice for mild to moderate pain or fever. If people need stronger pain relief than this, they can talk to their doctor or pharmacist about other options.

    People can take acetaminophen safely alongside NSAIDs.

    A doctor or pharmacist may provide a prescription for pain relief and sometimes a further evaluation and consultation.


    Thank you for supporting Medical News Today

    Takeaway

    Doctors advise that people avoid using ibuprofen and aspirin together, as it increases the likelihood of side effects. This is because both drugs are from the same family of medicines known as NSAIDs.

    For people who take regular aspirin to look after their heart, it is essential for them to know that ibuprofen can interfere with this function of the medicine. Even so, occasionally taking ibuprofen will be ok. If people need to do this, they may want to consult a doctor first to ensure there is no conflict.

    Taking acetaminophen alongside NSAIDs to provide pain relief is safe.

Source Article from https://www.medicalnewstoday.com/articles/322793.php

コメントを残す

メールアドレスが公開されることはありません。 * が付いている欄は必須項目です